Patient Comments: Drug-Induced Liver Disease - Describe Your Experience

The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?

Comment from: pamela, 55-64 Female (Patient) Published: June 29

It started with a bad eye infection that started a few years ago and seems to return every year after that. I was given a drug called ACYCLOVIR 800MG. It worked for the eye problem, but I started feeling fatigue and eventually bloated with an extended stomach. I just recently had block tests. My doctor informed me the tests are negative for diabetes, cancer, aids etc.; however, my liver enzyme is elevated and they don't know the cause. I have wondered if the ACYCLOVIR might have something to do with it. I also have arthritic knees and have been taking 2 Aleve daily to help with the pain.

Was this comment helpful?Yes
Comment from: Shocked, 55-64 Female (Patient) Published: June 04

I was prescribed 500 mg per day of naproxen for serious back pain. When naproxen came on the market as an OTC, I continued to take 4-600 mg a day when back pain occurred. After 3-4 years of periodic heavy dosing, I had heart palpitations and was eventually led to a diagnosis of cirrhosis, with ALT 319 and AST 234. 3 weeks after stopping naproxen, enzymes dropped to 79 and 59. In those weeks waiting for the naproxen to clear, itching, poor clotting and bruising occurred, but stopped after the naproxen cleared. Platelets were somewhat low and PT/PTT somewhat prolonged. Other values were normal. I was also diagnosed with hepatitis C and treated successfully for it for 6 months as a last-ditch effort to reverse fibrosis. I will have another biopsy in 1 year to assess my progress with reversal.

Was this comment helpful?Yes
Comment from: atoutalors, 75 or over Female (Caregiver) Published: April 07

My 90 year old aunt was given Pneumovax while in the hospital for r/o CVA. Her arm turned purple and she had a huge hard lump at the injection site. She was on blood thinners. She is now in liver failure.

Was this comment helpful?Yes
Comment from: 109 UK, 55-64 Male (Caregiver) Published: March 31

My father has just been diagnosed with advanced cirrhosis due to the medication taken over the last 12 years (paracetamol and codeine). We have been informed that he doesn't have a hernia diagnosed by our GP 2 years ago. The symptoms he described was pain in his stomach. We have now been told this was a sign.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!